by Neil Bauman, Ph.D.
A lady wrote:
Some drugs, such as Neurontin [Gabapentin] or Xanax [Alprazolam] have been recommended as treatments for tinnitus. Is not this contradictory since they can also cause tinnitus? Xanax does lower it for me, temporarily; and Neurontin does lower it while the drug is in my system.
The above drugs are ototoxic—they can damage your ears. One of their side effects is tinnitus as you know. Although, some doctors still prescribe these drugs for tinnitus control, the truth is, the FDA has not approved a single drug as being effective for tinnitus—so that should tell you something right there—that these drugs have not been proven to reduce tinnitus.
In my opinion, what these drugs do is not affect the tinnitus as such, but change your response to your tinnitus. In other words when you take such drugs, you don’t worry about your tinnitus as much, even though it is still there. Thus, it doesn’t seem so loud and intrusive.
The proof that these drugs don’t really do anything to “cure” your tinnitus is that when you stop taking them, your tinnitus is just as loud as it was before.
Thus, if you take one of these drugs for tinnitus, it may give you a bit of apparent temporary relief—but that is it. You need to begin practicing the various tinnitus treatments that will help you get your tinnitus under control in the long term.
If you are interested in learning more about what you can do to help bring your tinnitus under your control, you would do well to read my book, “When Your Ears Ring! Cope With Your Tinnitus—Here’s How“.